These comments are made for the purpose of discussion and should NOT be used as recommendations for or against therapies or other treatments. An individual patient is always advised to consult their own physician.
Scrotal Itch and Accolate [posted 8/13/98]
Question: For the last several years I have had a terrible scrotal itch. I have gone to two separate dermatologists. The first thought it was a fungus and treated as such. Nothing helped. A new dermatologist came to town and I tried him. After several different treatments, the situation went from bad to worse to horrible. He had to put me on prednisone and I had a reaction and my blood pressure went sky high. He finally diagnosed the problem as pruritis and prescribed a concoctions which deaden the area and as it turned out it made my whole body "dead". I could not stay awake. I gave up and just started treating my self with benadryl. This was not an ideal situation, but it kept me from going crazy. I just recently went to my internist for my 6 months check up (I have high blood pressure and high cholesterol). I just casually mentioned my problem and as I was leaving he handed me a sample of "accolate" and told me to take 2 tablets/day for seven days. I can't believe it, but the itch has almost gone away. Is this possible? Is it my mind making it work? Can I take this on a routine basis if it continues to work? No ones knows how great this is. I was able to take a warm bath without being terrified with the intense itch.
Answer: If it works, keep doing it.
Side Effects of Accolate [posted 8/4/98]
Question: I am a 50 year old asthma sufferer. I didn't develop
symptoms until I was 38 when I moved from a big
city into a more rural setting.
I have tried several combinations of Asthma medication over
the past 12 years with moderate and mixed results. My
doctor recently changed my medicines to include
Flovent 220 (2 puffs twice a day), Ventolin as needed,
Atrovent 2 puffs before bedtime, and Accolate 20 mg one pill
twice a day.
I have been very happy with this combination and have
remained mostly symptom free since starting it. This is
the most comfort I've had since my first attack. My problem
is that I have developed persistent diarrhea, which is very annoying. I understand that this is a possible side effect of Accolate.
Is there anything reasonable that can be
done to control the diarrhea without stopping the Accolate?
My current medication seems to work so well that I really
hate to break up a "winning" combination.
Answer: No treatment that I am aware of other than drugs like Immodium, etc.
Accolate [posted 7/16/98]
Question: I am a 24 years old female with moderately severe asthma. I am currently on a variety of asthma/allergy medications. I am now on Slo-Bid (300 mg BID), Tilade inhaler (2 puffs TID), Rhinocort inhaler (2 puffs SID), and albuterol inhaler PRN. I am now starting on Accolate as well, in an effort to decrease dependence on the other medications. What affect will Accolate have on my theophylline blood levels and how often should I get a level checked?
Also, is it possible for the theophylline to actually inhibit the effectiveness of the Accolate?
Do you have any suggestions on which medications to start weaning off if things are going well on the Accolate? (I'd really like to cut down my theophylline dose substantially if possible. It seems to be affecting my concentration)
Answer: There shouldn't be any effect on your theophylline levels with this drug. I would check it, but
you should do this occasionally anyway. It does interact with Warfarin(Coumadin) and should be
used with caution while taking dilantin, cyclosporin, calcium channel blockers etc. since these
drugs use the same P450 system in the liver. I'd cut the theophylline first since your inhalers and
the theophylline work in similar manners and are probably not additive in helping your asthma.
Question: I have Asthma and have been on many inhaler medications including, Intal, vanceril, antivent, and seravent. I have a persistent cough with clear mucus and shortness of breath. I am a 56 year old female. I have been on Accolate for 3 weeks and seem to be coughing less. My doctor is not that impressed with the results and wants me still on Venceril and Intal. What is Accolate supposed to do? Should I give it a longer try?
Answer: Absolutely! It doesn't hit its stride until at least two months, maybe three. This drug inhibits
leukotrienes(a mediator of inflammation in your body). By decreasing the inflammation, the
asthma will improve. This is the same reason that steroids and steroid inhalers work. However,
it takes time to decrease the bodies inflammatory response. You can still use your other
medications without problem at any time. You will need to take it regularly for it to have its major
Question: My motherís doctor is trying to get her off of Prednisone because she is steroid
dependent now. He has put her on Accolate (Zafirlukast). Could you give me some information about this drug?
Answer: This is a fairly new drug called a leukotriene inhibitor. Leukotrienes are chemicals released by your body to moderate inflammation. Inhibiting these chemicals will theoretically decrease the inflammatory response (thought to be important in many asthmatics). The Accolate will take 3-4 weeks to work and will need to be taken regularly for effect.
Question: I started taking Accolate about a week ago, I would like to take it in place of my current medication ( slo-bid ) is this possible?
Answer: Accolate works very differently from slo-bid. Initially, Accolate has been used to decrease the steroids necessary in asthma. However, some physicians use it as initial therapy. Clearly if it works and allows you to have minimal asthma that would be ok. You can use slo-bid with the accolate with no problems. Depending on how often you use inhalers and steroids , this might be ok.
Question: An advertisement recently seen on television for accolate stated that the drug may cause liver damage. What type of damage? Are there symptoms to watch for? I've been taking accolate with great success for six months. Should I reconsider taking the drug?
Answer: Accolate like most drugs can cause occasional liver damage. When taking this drug, you should monitor liver functions on an occasional basis. Early monitoring will pick up the elevation in liver enzymes prior to any long term damage and the drug can be stopped. If your doctor is not monitoring liver functions he/she should be;however, this drug has less potential liver involvement than its competitors in the class of leukotriene inhibitors.
Back to Drug InfoNet Home Page.Back to Medication/Pharmaceutical main page.